Display Settings:

Format

Send to:

Choose Destination
Acta Psychiatr Scand. 2000 Dec;102(6):466-7; discussion 467-8.

Misdiagnosis of antidepressant discontinuation symptoms.

Author information

  • 1Trafford General Hospital, Manchester, UK.

Abstract

OBJECTIVE:

To demonstrate that when antidepressants are switched, discontinuation symptoms from the first antidepressant may be misdiagnosed as adverse effects of the second antidepressant.

METHOD:

Single case report.

RESULTS:

A female patient was switched from paroxetine to dothiepin due to lack of efficacy. Over the next week she developed physical symptoms which she and her doctor regarded as side effects of dothiepin. It was decided to change the dothiepin and a second opinion was obtained regarding a suitable alternative. At that point it was realized that her symptoms represented a paroxetine discontinuation syndrome. The patient was reassured and continued dothiepin. The discontinuation symptoms resolved over the next 3 weeks and her depression subsequently remitted.

CONCLUSION:

Increased professional awareness of discontinuation symptoms is necessary to prevent misdiagnosis and inappropriate treatment.

Comment in

PMID:
11142438
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk